Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 97, NWS Wichita, KS

July 2, 2020Barton County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 2, 2020, 8:19 PM CDT for Barton County, Kansas. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 2, 2020, 8:19 PM CDT (01:19 UTC)
Expired
Jul 2, 2020, 8:37 PM CDT
In force
18 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Barton County, KS

The radar

The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2093 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2093 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
2321 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

688 
WUUS53 KICT 030119
SVRICT
KSC009-030215-
/O.NEW.KICT.SV.W.0097.200703T0119Z-200703T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
819 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Western Barton County in central Kansas...

* Until 915 PM CDT.

* At 819 PM CDT, a severe thunderstorm was located near Great Bend,
  moving northwest at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Great Bend, Hoisington, Albert, Olmitz, Galatia, Susank, Great Bend
  Airport and Cheyenne Bottoms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3869 9903 3870 9879 3839 9861 3827 9878
      3838 9903
TIME...MOT...LOC 0119Z 115DEG 8KT 3837 9873 

HAIL...1.00IN
WIND...60MPH
 
$$

METZGER
1 follow-up statement
545 
WWUS53 KICT 030137
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
837 PM CDT Thu Jul 2 2020

KSC009-030147-
/O.CAN.KICT.SV.W.0097.000000T0000Z-200703T0215Z/
Barton KS-
837 PM CDT Thu Jul 2 2020

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN BARTON COUNTY IS
CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 3869 9903 3870 9879 3839 9861 3827 9878
      3838 9903
TIME...MOT...LOC 0135Z 115DEG 8KT 3839 9878 

$$

METZGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 7:01 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 2, 7:01 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
701 PM CDT Thu Jul 2 2020

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM CDT Thu Jul 2 2020

Morning convection which moved across the southern Flint Hills
has evolved into a decent MCS this afternoon across eastern
Oklahoma. This has stabilized much of the area in the wake of
the outflow boundary which arches from central Oklahoma into
portions of southwest Kansas. This will focus the more robust
convection west of the forecast area late this afternoon. As the
weak mid-level flow becomes more northerly this evening, it may
tend to keep much of this convection from developing/moving too
far east into central Kansas. However, airmass recovery is
expected within the reservoir of elevated low level moisture
across central and eastern Kansas later this evening, so will
expand slight/modest PoPs overnight. Weak northerly flow aloft
looks to be maintained across the area through Independence Day
with instability axis across eastern Kansas. While chances for
organized convection look low, cannot rule out a few storms the
next few days. Temperatures should average near or slightly above
early July climo, though will likely stay just below the 105 heat
advisory criteria.

Darmofal

.LONG TERM...(Sunday night through Thursday)
Issued at 300 PM CDT Thu Jul 2 2020

Upper ridge will retrograde across the Southwest CONUS late in
the weekend through early next week as weak troughing over the
high Plains migrates across the area. This may provide modest
precip/convective chances across the area.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 700 PM CDT Thu Jul 2 2020

Diurnally driven convection continues across south central KS and
extreme SE KS at this time.  Most of the convection is flirting with
the KHUT/KGBD and KCNU taf sites.  Current propagation of the south
central KS storms, are moving to the NW, towards the KGBD taf site.
So will go with VCTS for the KGBD and KHUT taf sites.  Will also
include VCTS for the KCNU taf site, as outflows from the convection
to east of CNU may propagate back to west.  Think most of the
convection is diurnally driven, with most of the convection expected
to wane a couple of hours after sunset.

VFR conditions are expected overnight into Fri.

There is another chance of isolated storms across south central KS
on Fri afternoon. For now, will not include a VCTS in for this
chance, as pinning down the location of any storms is too far out to
pinpoint just yet.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    72  95  71  94 /  30  20  20  20
Hutchinson      70  95  70  94 /  30  20  20  20
Newton          71  94  70  93 /  30  20  20  20
ElDorado        70  93  70  92 /  30  20  20  20
Winfield-KWLD   73  94  72  93 /  30  20  20  20
Russell         68  94  69  93 /  40  10  20  20
Great Bend      68  95  69  94 /  40  10  20  20
Salina          71  94  70  93 /  30  20  20  20
McPherson       70  94  69  93 /  30  20  20  20
Coffeyville     74  93  72  92 /  20  30  20  20
Chanute         73  92  72  91 /  20  30  20  20
Iola            72  91  71  90 /  20  30  20  20
Parsons-KPPF    73  92  72  91 /  20  30  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...Ketcham
Hazardous weather outlook, Jul 2, 3:52 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
352 PM CDT Thu Jul 2 2020

KSZ032-033-047>053-067>072-082-083-091>096-098>100-032100-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
352 PM CDT Thu Jul 2 2020

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Heat indices range from 100 to around 105 degrees through early
this evening.

There is a chance for thunderstorms this evening and overnight.
Any storms that develop or move into the area this evening, mainly
across far southeast Kansas and areas of central Kansas to the west
of I-135, will be capable of strong to locally damaging wind gusts
of 55 to 65 mph and nickel to quarter sized hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There will be periodic chances for thunderstorms through the 4th of
July weekend and into early next week. While the risk for organized
and widespread severe storms is low, a few strong to marginally
severe storms with strong winds and hail will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 2, 5:03 PM CDT, 3 hours 16 minutes before
Special Weather Statement
National Weather Service Wichita KS
503 PM CDT Thu Jul 2 2020

KSZ067-082-083-022230-
Reno KS-Sedgwick KS-Kingman KS-
503 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Southwestern Sedgwick County in south central Kansas...
  Northeastern Kingman County in south central Kansas...

* Until 530 PM CDT.

* At 501 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Cheney...
  moving northeast at 5 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Cheney, Garden Plain, Andale, Waterloo, Cheney Lake, Mt Vernon and
  Cheney State Park.

LAT...LON 3764 9796 3780 9789 3779 9762 3747 9768
      3747 9781 3746 9781
TIME...MOT...LOC 2203Z 215DEG 4KT 3767 9784

METZGER
Special weather statement, Jul 2, 5:34 PM CDT, 2 hours 45 minutes before
Special Weather Statement
National Weather Service Wichita KS
534 PM CDT Thu Jul 2 2020

KSZ067-082-083-022300-
Reno KS-Sedgwick KS-Kingman KS-
534 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Reno County in south central Kansas...
  Northwestern Sedgwick County in south central Kansas...
  Northeastern Kingman County in south central Kansas...

* Until 600 PM CDT.

* At 533 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 6 miles northwest of Cheney...moving
  north at 15 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Cheney, Garden Plain, Mount Hope, Pretty Prairie, Waterloo, Cheney
  Lake, Mt Vernon and Cheney State Park.

LAT...LON 3759 9768 3761 9800 3790 9803 3787 9764
TIME...MOT...LOC 2233Z 189DEG 12KT 3767 9788

METZGER
Special weather statement, Jul 2, 5:49 PM CDT, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Wichita KS
549 PM CDT Thu Jul 2 2020

KSZ072-096-022315-
Neosho KS-Allen KS-
549 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northeastern Neosho County in southeastern Kansas...
  Southeastern Allen County in southeastern Kansas...

* Until 615 PM CDT.

* At 548 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 9 miles southwest of Uniontown, or
  14 miles northeast of Erie and is nearly stationary.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Savonburg, Elsmore and Stark.

LAT...LON 3782 9509 3763 9509 3763 9523 3786 9523
      3786 9508 3782 9508
TIME...MOT...LOC 2249Z 080DEG 3KT 3776 9511

METZGER
Special weather statement, Jul 2, 6:21 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Wichita KS
621 PM CDT Thu Jul 2 2020

KSZ050-067-030000-
Reno KS-Rice KS-
621 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Western Reno County in south central Kansas...
  Southern Rice County in central Kansas...

* Until 700 PM CDT.

* At 618 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Abbyville, or 10 miles
  southwest of Nickerson...moving west at 5 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Sterling, Nickerson, Arlington, Sylvia, Alden, Plevna, Abbyville,
  Willowbrook and Langdon.

LAT...LON 3826 9847 3825 9799 3799 9798 3799 9810
      3774 9815 3786 9847
TIME...MOT...LOC 2321Z 107DEG 5KT 3803 9822

METZGER
Special weather statement, Jul 2, 6:23 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Wichita KS
623 PM CDT Thu Jul 2 2020

KSZ072-096-030015-
Neosho KS-Allen KS-
623 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Neosho County in southeastern Kansas...
  Southeastern Allen County in southeastern Kansas...

* Until 715 PM CDT.

* At 621 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm 8 miles northwest of Walnut, or 10
  miles northeast of Erie...moving southwest at 5 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Erie, St. Paul, Savonburg, Elsmore and Stark.

LAT...LON 3748 9544 3786 9540 3786 9508 3772 9509
      3749 9509
TIME...MOT...LOC 2322Z 027DEG 6KT 3770 9517

METZGER
Special weather statement, Jul 2, 8:06 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Wichita KS
806 PM CDT Thu Jul 2 2020

KSZ047-030200-
Barton KS-
806 PM CDT Thu Jul 2 2020

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Barton County in central Kansas...

* Until 900 PM CDT.

* At 803 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Great Bend...moving northwest
  at 10 mph.

* Hail up to the size of dimes...and wind gusts up to 50 mph will be
  possible with this storm.

* Locations impacted include...
  Great Bend, Hoisington, Ellinwood, Albert, Great Bend Airport and
  Cheyenne Bottoms.

LAT...LON 3863 9878 3836 9849 3826 9874 3826 9881
      3844 9903
TIME...MOT...LOC 0105Z 136DEG 7KT 3838 9872

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 2, 8:06 PM CDTSpecial Weather StatementICTBarton54 min
Jul 2, 8:54 PM CDTSpecial Weather StatementICTRussell36 min
Jul 2, 9:12 PM CDTSevere Thunderstorm WarningICTRussell63 min
Jul 2, 9:27 PM CDTSpecial Weather StatementICTBarton63 min
Jul 2, 9:38 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln52 min
Jul 2, 10:10 PM CDTSevere Thunderstorm WarningICTBarton, Russell44 min
Jul 2, 10:29 PM CDTSpecial Weather StatementICTSaline61 min
Jul 2, 10:30 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln60 min
Jul 2, 10:38 PM CDTSpecial Weather StatementICTBarton37 min
Jul 2, 10:45 PM CDTSevere Thunderstorm WarningICTBarton26 min
Jul 2, 11:03 PM CDTSpecial Weather StatementICTMarion57 min
Jul 2, 11:08 PM CDTSpecial Weather StatementICTRice67 min
Jul 2, 11:19 PM CDTSevere Thunderstorm WarningICTEllsworth, McPherson, Saline56 min
Jul 2, 11:36 PM CDTSpecial Weather StatementICTReno39 min
Jul 3, 12:11 AM CDTSpecial Weather StatementICTHarvey49 min
Jul 3, 12:13 AM CDTSpecial Weather StatementICTMcPherson47 min
Jul 3, 12:23 AM CDTSpecial Weather StatementICTKingman, Reno67 min
Jul 3, 1:03 AM CDTSpecial Weather StatementICTHarvey42 min
Jul 3, 1:07 AM CDTSevere Thunderstorm WarningICTButler, Sedgwick68 min
Jul 3, 1:16 AM CDTSpecial Weather StatementICTSumner44 min
Jul 3, 1:32 AM CDTSevere Thunderstorm WarningICTButler, Cowley, Sumner58 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.